PHILADELPHIA — Discontinuation of hormonal contraceptives should be the first-line approach in addressing sexual dysfunction in women using these agents. Susan Sarajari, M.D., outlined her study of 20 women who experienced improved sexual function after discontinuing hormonal contraception.
“This is the first trial that correlates serum androgen changes with specific domains of sexual function,” she said at the annual meeting of the American Society for Reproductive Medicine.
About 15% of hormonal contraceptive users report sexual dysfunction in the form of low libido, vaginal dryness, impaired orgasm, and decreased arousal. “This may be the result of changes in serum androgens,” said Dr. Sarajari, a fellow in reproductive endocrinology and infertility at the University of California, Los Angeles, Medical Center.
Her study measured baseline total testosterone, free testosterone, and sex hormone-binding globulin (SHBG) in premenopausal women (mean age 34) who had been using hormonal contraceptives for at least 6 months. Most women had been taking oral contraceptives, but one had been using a contraceptive patch and one had been using a contraceptive vaginal ring.
The serum levels were assessed again 4 months after the women discontinued using contraception. Patients also completed questionnaires at baseline and at the end of the study, which assessed sexual function, related distress, and sexual desire and energy.
Mean total and free testosterone levels increased, while SHBG rose significantly after contraceptive discontinuation. These changes coincided with an increase in sexual energy, decrease in sexual distress, and an improvement in global sexual function scores.
“There was significant improvement in arousal, lubrication, orgasm, and satisfaction,” she said, noting that the “antiandrogenic” profiles of hormonal contraceptives that are promoted by drug companies are not entirely beneficial.
But she says the fact that sexual dysfunction can be reversed with discontinuation of hormonal contraceptives is encouraging.
“We don't recommend testosterone supplementation ad lib, or at all, until the cause of someone's sexual dysfunction is investigated, Dr. Sarajari said.